Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 76, NWS Wilmington, OH

May 31, 2002Preble County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 31, 2002, 5:49 PM EDT for Preble County, Ohio. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2002, 5:49 PM EDT (21:49 UTC)
Expired
May 31, 2002, 6:15 PM EDT
In force
26 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Preble County, OH

The radar

The Cincinnati radar (KILN), 79 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 312149
SVRILN
OHC135-312215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
549 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PREBLE COUNTY IN WEST CENTRAL OHIO...

* UNTIL 615 PM EDT...

* AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF EATON...MOVING SOUTHEAST AT 30
  MPH. THIS STORM HAS PRODUCED HAIL UP TO ONE INCH IN DIAMETER.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAMDEN...
  EATON...
  GRATIS...
  NEW PARIS...
  WEST ALEXANDRIA...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:30 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 31, 3:30 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
330 PM EDT FRI MAY 31 2002

WITH BROAD UPPER RIDGE BECOMING DOMINANT OVER THE CENTRAL
CONUS...NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH SUNDAY OVER THE
OHIO VALLEY.  SHORT WAVES MOVING ALONG IN THE NORTHWEST FLOW WILL
COMBINE WITH SFC BASED INSTABILITY AND VARIABLE AMOUNTS OF SFC
CONVERGENCE TO TRIGGER SCT TSRA THROUGH THE WEEKEND.

SFC MAP HAS COLD FRONT NEAR LAKE ERIE DROPPING SLOWLY SOUTH TOWARD
OUR CWA.  DEW POINTS ARE NOTICEABLY DRIER IN THE 50S ON THE NORTH
SIDE OF THE FRONT IN CONTRAST TO OUR UPPER 60S.  THOUGH CURRENT
ACTIVITY IS CONCENTRATED IN NEW YORK...PLENTY OF CU HAVE FORMED OVER
OUR AREA AHEAD OF THE FRONT AND I EXPECT SCT TSRA TO DEVELOP LATE
THIS AFTERNOON INTO THIS EVENING.

WATCH BOX TO OUR NORTHEAST PORTENDS POSSIBLE WATCH FOR US LATER
TODAY.  WITH STRONG INSTABILITY AND RATHER FAVORABLE WIND
FIELDS...THE THREAT FOR SEVERE WEATHER WILL CONTINUE THROUGH THE
WEEKEND.

AFTER THIS EVENINGS TSRA DIE OUT...TONIGHT WILL BE PARTLY CLOUDY
WITH SOME DRIER AIR WORKING DOWN BEHIND THE FRONT.  MORE WARM AIR
AND MOISTURE ADVECTION WILL OCCUR ON SATURDAY AHEAD OF ANOTHER FRONT
DROPPING SOUTH LATER IN THE DAY.  WITH THE FRONT MOVING IN
LATER...ILL GO WITH 30% CHANCE FOR TSRA LATE.  WITH THE FRONT
REMAINING IN THE AREA SATURDAY NIGHT AND SUNDAY ILL KEEP CHANCE
TSRA FOR BOTH PERIODS.

FWC TEMPS APPEAR A BIT TOO COOL EXCEPT FOR SATURDAY...SO ILL RAISE
FWC ACCORDINGLY.

.ILN...NONE.

CONIGLIO

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 5:15 PM EDTSevere Thunderstorm WarningILNPreble30 min
May 31, 5:57 PM EDTSevere Thunderstorm WarningILNUnion33 min
May 31, 6:03 PM EDTSevere Thunderstorm WarningILNButler, Montgomery42 min
May 31, 6:05 PM EDTSevere Thunderstorm WarningILNFranklin, Madison40 min
May 31, 6:51 PM EDTSevere Thunderstorm WarningILNFranklin24 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.